Hail, Greeley
- When
- May 27, 3:13 PM CST
- Where
- Greeley County, Greeley
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.550, -98.530
Sunday of Memorial Day weekend featured a prolonged afternoon and evening outbreak of severe thunderstorms primarily within the eastern two-thirds of South Central Nebraska. In addition to dozens of reports of large hail and damaging winds over the course of seven hours between 4-11 PM CDT, there was one brief EF0 tornado reported by storm chasers in a rural area between Greeley and Wolbach…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Sunday of Memorial Day weekend featured a prolonged afternoon and evening outbreak of severe thunderstorms primarily within the eastern two-thirds of South Central Nebraska. In addition to dozens of reports of large hail and damaging winds over the course of seven hours between 4-11 PM CDT, there was one brief EF0 tornado reported by storm chasers in a rural area between Greeley and Wolbach around 530 PM CDT with no damage reported. Hail to at least golf ball size fell in several locations, including in or near Greeley, Geneva, Franklin, Riverton, Blue Hill and along Interstate 80 in far eastern York County. In east central Greeley County, at least one home sustained broken windows. Damaging winds estimated from 60 to at least 70 MPH overturned a number of irrigation pivots, destroyed grain bins and downed trees, with some of this wind damage reported in or near Wood River, Blue Hill and Fairfield. Rainfall-wise, several counties received 1-3 inches, with a few of the highest known measured amounts including 2.90 inches southeast of Palmer and 2.88 inches north of Osceola. Although flooding was not widespread, rainfall of around 2.60 inches in the Wood River area resulted in water over a county road.
The primary zone of severe storms was associated with a slow-moving cold front and focused roughly 20 miles either side of the Highway 281 corridor between the Kansas border and the Greeley area. However, a smaller, separate cluster of severe storms also developed east of the frontal zone, affecting counties such as Thayer, Fillmore and eastern York. In both of these areas, the initiation of severe storms occurred between 4-6 PM CDT. During these first few hours, one of the strongest, most discrete supercells of the day produced the brief tornado and large hail in Greeley County before exiting the local area into Boone County. Between 6-8 PM CDT, a mix of brief supercell and quasi-linear multicell storm structures trained along the aforementioned north-south corridor near Highway 281. Then between 8-11 PM CDT, this initially narrow zone of storms expanded eastward as northern storms weakened and southern storms became more dominant. It was during this time frame that a few intense storms passed along a corridor from Franklin to Clay Counties, including a short bowing segment that resulted in several wind damage reports. Finally by 11 PM CDT, storm intensity trended downward and no additional severe weather was reported despite activity lingering well past midnight mainly south of Interstate 80 and east of Highway 281.
This severe weather event was anticipated several days in advance, and featured a Moderate Risk Day 1 Convective Outlook from the Storm Prediction Center. The primary forcing mechanism aloft was a strong shortwave pushing northeast out of Colorado, along the southeast periphery of a deep mid-level low centered in Montana. At the surface, the aforementioned slow-moving cold front served as the primary low-level trigger, as it aligned from northwest Kansas to northeast Nebraska at mid-afternoon. As this strong upper forcing intercepted the cold front and severe storms erupted, mesoscale convective parameters featured between 1000-2000 J/kg mixed-layer CAPE and impressive 0-6 kilometer vertical wind shear of 50-70 knots. A potentially more significant tornado threat was likely kept in check by somewhat high cloud bases, resulting from surface temperature-dewpoint spreads of 20-30F early in the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 2:24 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT SUN MAY 27 2012 .SHORT TERM...THIS AFTERNOON THROUGH MONDAY. OVERALL VERY LITTLE NOTABLE CHANGE TO THE INHERITED FORECAST THROUGH THE NEXT 24-30 HOURS...WITH THE OBVIOUS MAIN ISSUE BEING THE LIKELY ROUND OF SEVERE THUNDERSTORMS/HEAVY RAINFALL LATE THIS AFTERNOON INTO TONIGHT. 18Z OBJECTIVE SURFACE ANALYSIS PAINTS A WEAK 1002 MB LOW NEAR HILL CITY KS...WITH A SOMEWHAT ILL-DEFINED COLD FRONT EXTENDING NORTH FROM THE LOW ACROSS FAR WEST/NORTHWEST PORTIONS OF THE CWA. FARTHER EAST...THE MAJORITY OF THE CWA IS SOLIDLY IN THE SOUTHERLY WIND REGIME AHEAD OF THE BOUNDARY...WITH SUSTAINED SPEEDS MAINLY 15-25 MPH AND GUSTS UP TO 35 MPH. HOWEVER...KS ZONES ARE AVERAGING A BIT STRONGER SPEEDS...WITH SUSTAINED CLOSER TO 30 MPH AND GUSTS TO AROUND 40 MPH. ALTHOUGH WINDS ARE CURRENTLY STRUGGLING TO REACH ADVISORY CRITERIA DOWN THERE...ANTICIPATE A POSSIBLE SLIGHT INCREASE AS THE AFTERNOON WEARS ON...AND THUS WILL LET THE INHERITED WIND ADVISORY CONTINUE AS-IS FOR NOW ALTHOUGH AN EARLY CANCELLATION IS NOT OUT OF THE QUESTION. TEMP WISE...EARLIER NUDGED UP AFTERNOON HIGHS 1-2 DEGREES FROM PREVIOUS FORECAST IN MOST AREAS...RANGING FROM MID 80S WEST TO LOW 90S EAST AND SOUTH. SO FAR...THIS SEEMS TO BE ON TRACK...DESPITE THE FAIRLY WIDESPREAD CUMULUS FIELD WHICH AS OVERTAKEN MOST OF THE CWA. ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA CLEARLY REVEALS THE PRIMARY EXPANSIVE SHORTWAVE OF INTEREST APPROACHING FROM THE CENTRAL PLAINS...AND ANCHORED BY A CLOSED 500MB LOW PUSHING ACROSS EASTERN MT. THE PRIMARY 300MB JET AXIS AROUND 100KT IS STILL TO THE WEST...EXTENDING NORTH-SOUTH FROM WESTERN NEB INTO SD. RADAR WISE...THERE HAVE BEEN A SMATTERING OF HIGH BASED SHOWERS/MAYBE A FEW VERY WEAK THUNDERSTORMS MIGRATING NORTHEAST ACROSS CENTRAL/EASTERN COUNTIES DURING THE PAST SEVERAL HOURS...LIKELY AMOUNTING TO NOTHING MORE THAN A GLORIFIED SPRINKLE. GETTING TO THE FORECAST...THE WELL-ADVERTISED AFTERNOON/EVENING ROUND OF SEVERE THUNDERSTORMS IS THE PARAMOUNT CONCERN. LITTLE CHANGE IN THINKING/MODEL TRENDS HAS OCCURRED THUS FAR FROM THE INHERITED OVERNIGHT FORECAST...WHICH REALLY SEEMED TO HAVE A GOOD HANDLE ON THINGS. ALSO AGREE WITH LATEST SPC DAY 1 CONVECTIVE OUTLOOK EMPHASIZING THE HAIL/WIND THREAT BUT KEEPING THE TORNADO POTENTIAL MORE IN CHECK. ONE TREND THAT HAS SEEMED TO EMERGE TODAY IS SLIGHTLY LOWER INSTABILITY VALUES...WITH THE RAP/RUC ADVERTISING 0-1 KM MLCAPE VALUES TOPPING OUT MAINLY AROUND 1500 J/KG INSTEAD OF MORE WIDESPREAD 2000 J/KG. HOWEVER...WITH 0-6KM DEEP LAYER SHEAR VALUES CURRENTLY INCREASING INTO THE 40-60KT RANGE FROM WEST TO EAST AS THE SHORTWAVE APPROACHES...AND MID LEVEL TEMPS GRADUALLY COOLING AS WELL...SHOULD STILL SEE A ROBUST SEVERE THREAT. LEANING TOWARD THE LATEST RAP/RUC AND HRRR FOR THE DETAILS...THE 21Z-00Z TIME FRAME SHOULD FEATURE THE ONSET OF STRONG/SEVERE CONVECTION...MAINLY ACROSS THE WESTERN 1/2 OF THE CWA. AS A RESULT...LOWERED POPS A BIT IN EASTERN ZONES THROUGH 00Z...KEEPING SEVERAL COUNTIES BELOW LIKELY WORDING. ONCE STORMS FORM...A POTENTIALLY MESSY MIX OF INITIALLY DISCRETE CELLS AND QUASI-LINEAR SEGMENTS SHOULD UNFOLD...WITH INDIVIDUAL ELEMENTS TRACKING NORTHEAST AROUND 35 MPH. WITH SURFACE DEWPOINT DEPRESSIONS ON THE ORDER OF 20-30 DEGREES...AND RESULTANT LCL HEIGHTS LARGELY IN EXCESS OF 1500-2000M TO START OUT WITH...THINK THAT INITIAL STORMS SHOULD BE MAINLY HAIL/EFFICIENT WIND PRODUCERS...POSSIBLY PRODUCING ANOTHER ROUND OF GUSTNADOES AS SEEN BACK ON THE 19TH. HOWEVER...AS LONG AS STORMS CAN REMAIN AT LEAST QUASI-DISCRETE TOWARD 00Z AND TOWARD SUNSET...PARAMETERS DO BECOME A BIT MORE FAVORABLE FOR MAYBE A FEW TORNADOES...WITH BOUNDARY LAYER COOLING BRINGING LCLS DOWN CLOSER TO 1000M AND 0-1KM BULK SHEAR INCREASING TO AROUND 20-25KT AND 0-1KM SRH POSSIBLY EXCEEDING 150 M2/S2...AT LEAST FOR A FEW HOURS. THIS IS PARTIALLY IN RESPONSE TO SURFACE WINDS SLIGHTLY BACKING IN RESPONSE TO THE LOW DEEPENING A BIT TO AROUND 997MB IN NORTHWEST/NORTH CENTRAL KS. FOR TORNADO POTENTIAL...SO MUCH WILL DEPEND ON YET-TO-BE-RESOLVED DETAILS IN STORM MODE/STORM INTERACTION...BUT OVERALL THE ENVIRONMENT SHOULD NOT SUPPORT ANYTHING LONG TRACK OR PARTICULARLY STRONG. AS FOR HAIL...WILL LEAVE POTENTIAL FOR UP TO BASEBALL WORDING IN THE HWO...BUT WITH INSTABILITY NOT EYE-POPPING WOULD TEND TO THINK MOST SHOULD REMAIN GOLF BALL OR SMALLER. CERTAINLY WIND GUSTS TO AT LEAST 70 MPH ARE A CONCERN. SPECIFICALLY GETTING INTO THE EVENING 00Z-06Z PERIOD...KEPT 60-80 POPS GOING ACROSS MAINLY THE EASTERN HALF OF THE CWA...BUT EXPANDED AT LEAST SLIGHT POPS ALL THE WAY BACK ACROSS THE FAR WEST...AS THE COLD FRONTAL INVASION APPEARS TO BE A BIT SLOWER THAN PREVIOUSLY THOUGHT...AS IT STALLS OUT IN RESPONSE TO A GRADUAL DEEPENING OF THE NORTHWEST KS SURFACE LOW TO AROUND 997MB. THAT BEING SAID...THERE WILL LIKELY STILL BE SHARP EAST-WEST GRADIENT BETWEEN STORMS AND NO STORMS...AND SEVERAL WESTERN COUNTIES COULD MISS OUT ON MOST IF NOT ALL THE ACTION. LOCALLY HEAVY RAIN POTENTIAL WILL INCREASE THIS EVENING AS WELL...AS STORMS LIKELY BECOME MORE LINEAR AND THE 850MB LOW LEVEL JET ACCELERATES MOISTURE TRANSPORT INTO AND OVER THE INVADING LOW LEVEL FRONTAL ZONE. SHOULD EASILY SEE SOME FAIRLY WIDESPREAD 1-2 INCH AMOUNTS...WITH LOCALIZED 2+ QUITE POSSIBLE AS WELL IF THINGS STALL OUT AND/OR BACKBUILD FOR A FEW HOURS THIS EVENING AS HINTED BY THE 12Z 4KM WRF-NMM EXPLICIT REFLECTIVITY. FOR THE LATE NIGHT 06Z-12Z PERIOD...MAIN CHANGE WAS TO INCREASE POPS ACROSS EASTERN ZONES DURING THE 06Z-09Z PERIOD...BUT KEPT THEM BELOW LIKELY RANGE AT LEAST FOR NOW. BOTH THE 12Z NAM/4KM WRF SUPPORT LINGERING CONVECTION FOR AT LEAST A FEW HOURS PAST 06Z ESPECIALLY IN SOUTHEAST COUNTIES. CONFIDENCE IS RATHER HIGH IN STORM-FREE CONDITIONS POST-09Z...AS DRIER AIR INVADES BEHIND THE PASSING COLD FRONT. KEPT LOW TEMPS TONIGHT SIMILAR TO PREVIOUS...RANGING FROM LOW 50S FAR WEST TO LOW 60S FAR EAST. GETTING INTO MONDAY...OTHER THAN BEING A BIT BREEZY...A PLEASANT MEMORIAL DAY HOLIDAY IS IN STORE. ALOFT...THE PARENT 500MB CLOSED LOW WILL SLOWLY MIGRATE FROM THE MT/ND BORDER TO EASTERN ND...WHILE AT THE SURFACE...THE COLD FRONT TRACKS WELL OFF TO THE SOUTH AND EAST...ALIGNED FROM NORTHERN IL TO NEAR THE KS/OK BORDER BY LATE AFTERNOON. MUCH DRIER AND SOMEWHAT COOLER AIR WILL ARRIVE IN THE WAKE OF THIS BOUNDARY...RESULTING IN SUNNY/MOSTLY SUNNY SKIES. CHANGED HIGH TEMPS LITTLE FROM PREVIOUS FORECAST...KEEPING THEM CLOSE TO 12Z MET GUIDANCE RANGING FROM MID-UPPER 70S NORTHWEST TO MAINLY MID 80S SOUTHEAST. HOWEVER FAR SOUTHEAST AROUND BELOIT COULD STILL REACH UPPER 80S. LOWERED DEWPOINTS A FEW DEGREES FROM PREVIOUS FORECAST...AND POSSIBLY NOT ENOUGH...AS NAM-BASED MIX-DOWN TOOLS SUGGEST DEWPOINTS COULD PLUNGE ALL THE WAY INTO THE 20S IN SOUTH/WEST AREAS AS BOUNDARY LAYER MIXING INCREASES TO AROUND 700MB. NOT GOING TO GO QUITE THIS LOW YET...BUT STILL HAVE MOST OF THE CWA MIXING WELL DOWN INTO THE 30S FOR DEWPOINTS. FORTUNATELY WILL NOT HAVE TO CONSIDER A RED FLAG WARNING AS OFFICIAL VEGETATIVE FUEL STATUS IS STILL DEEMED UNFAVORABLE FOR FIRE GROWTH...BUT RH VALUES SHOULD NONETHELESS DIVE BELOW 20 PERCENT ACROSS AT LEAST THE SOUTHWEST 1/2 OF THE CWA. THE AFOREMENTIONED DEEP MIXING WILL ALSO KICK UP WESTERLY WINDS DURING THE DAY...WITH SUSTAINED SPEEDS EASILY 15-20 MPH FOR SEVERAL HOURS AND GUSTING TO AROUND 25 MPH. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY. MAIN FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES AND TEMPERATURES. A SURFACE HIGH BUILDS INTO THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL BE A LITTLE COOLER AS THE TEMPERATURES AT 850MB DECREASE DURING THE DAY. BY TUESDAY NIGHT AN UPPER LEVEL WAVE STARTS TO MOVE INTO THE PLAINS. THIS WILL BRING A CHANCE FOR THUNDERSTORMS TO THE AREA. THE WAVE STRENGTHENS AS IT MOVES INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE BEST CAPE IS GOING TO BE WEDNESDAY AFTERNOON AND DECREASES AFTER THAT. THERE COULD BE SOME STRONG THUNDERSTORMS DURING THE AFTERNOON BUT WITH THE CAPE DECREASING LATER...EXPECT THAT THUNDERSTORMS WILL BECOME MORE ISOLATED DURING THE EVENING. WITH CLOUDS AND PRECIPITATION AROUND ON WEDNESDAY EXPECT TEMPERATURES TO BE A BIT COOLER THAN RECENTLY. THE SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ON THURSDAY WHEN THE UPPER WAVE FINALLY MOVES TO THE EAST. TEMPERATURES WILL REMAIN ON THE COOLER SIDE FOR THURSDAY. THURSDAY NIGHT INTO FRIDAY WILL BE DOMINATED BY ANOTHER SURFACE HIGH PRESSURE AREA THAT SETTLES INTO THE AREA. BY FRIDAY NIGHT THE SURFACE HIGH MOVES OFF TO THE EAST AND WINDS TURN TO THE SOUTH. A COUPLE OF WEAK UPPER LEVEL WAVES MOVE INTO THE AREA FOR THE PERIOD SATURDAY INTO SUNDAY. EXPECT SOME SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WITH SPOTTY PRECIPITATION. PREV DISCUSSION... /ISSUED 112 PM CDT SUN MAY 27 2012/ AVIATION...18Z KGRI TAF. ALTHOUGH VFR CEILING/VISIBILITY IS FORECAST TO PREVAIL THROUGH THE MAJORITY OF THE PERIOD...THERE ARE SOME DEFINITE CONCERNS WITH THUNDERSTORM POTENTIAL LATE THIS AFTERNOON INTO THIS EVENING. THE MAJORITY OF THIS THUNDERSTORM ACTIVITY SHOULD FOCUS DURING THE 23Z-03Z TIME FRAME...AND THUS HAS BEEN HIGHLIGHTED WITH A TEMPO GROUP FOR POSSIBLE IFR VISIBILITY IN HEAVY RAIN. ALSO INDICATED A VRB40KT WIND MENTION TO SUGGEST THAT STRONG WINDS ARE QUITE POSSIBLE...AND GUSTS IN EXCESS OF 50KT NOT OUT OF THE QUESTION. ALTHOUGH DID NOT EXPLICITLY INDICATE LARGE HAIL POTENTIAL...IT IS THERE AS WELL. ALTHOUGH INDICATING ONLY A PROB30 GROUP FOR NOW BEYOND 03Z...LATER FORECASTS COULD EASILY CONVERT THIS TO A TEMPO GROUP AS STORMS COULD VERY WELL LINGER PAST MIDNIGHT. IN CONTRAST...THE LATTER HALF OF THE PERIOD STARTING LATE TONIGHT THROUGH MID-DAY MONDAY WILL FEATURE LEGITIMATE VFR/STORM FREE CONDITIONS...WITH ESSENTIALLY CLEAR SKIES BEHIND THE DEPARTING SYSTEM AND ASSOCIATED SURFACE COLD FRONT. AS FOR SURFACE WIND TRENDS...GUSTY SOUTH WINDS WILL PERSIST THIS AFTERNOON AHEAD OF THE APPROACHING COLD FRONT...THEN TURNING WESTERLY AND INCREASING WITH DAYTIME MIXING ON MONDAY MORNING WITH GUST POTENTIAL TO AROUND 24KT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ006-007-017>019. && SHORT TERM/AVIATION...PFANNKUCH LONG TERM...JCB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT SUN MAY 27 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 318 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA...WITH THE GREATEST THREAT FOCUSED NEAR AND EAST OF A LINE FROM GREELEY...TO KEARNEY...TO ALMA NEBRASKA...AND INCLUDING ALL OF NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS WILL INITIALLY DEVELOP SOMETIME BETWEEN 4 PM AND 7 PM MAINLY NEAR AND WEST OF THE HIGHWAY 281 CORRIDOR. THESE THUNDERSTORMS WILL THEN INCREASE IN AREAL COVERAGE AND INTENSITY BY THIS EVENING AS THEY TRACK EAST-NORTHEAST TOWARD THE HIGHWAY 81 CORRIDOR. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS TO AROUND 70 MPH...AND POSSIBLY A FEW TORNADOES. ALTHOUGH STORMS WILL LIKELY LINGER PAST MIDNIGHT IN SOME AREAS...THE PRIMARY SEVERE WEATHER THREAT SHOULD BE OVER BY THEN. LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IS ALSO POSSIBLE THROUGH THIS EVENING...WHICH COULD RESULT IN MAINLY LOW LAND FLOODING ISSUES. IN ADDITION TO THE SEVERE WEATHER THREAT...SUSTAINED SOUTHERLY WIND AROUND 30 MPH REMAINS POSSIBLE IN MUCH OF NORTH CENTRAL KANSAS THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TUESDAY NIGHT THROUGH THURSDAY...THUNDERSTORM CHANCES REMAIN IN THE FORECAST FOR THE ENTIRE OUTLOOK AREA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE DURING THE AFTERNOON HOURS ON WEDNESDAY...MAINLY WEST OF A LINE FROM LEXINGTON NEBRASKA TO STOCKTON KANSAS. THUNDERSTORMS THEN RETURN TO THE FORECAST FOR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AT SOME POINT LATE THIS AFTERNOON OR THIS EVENING...ESPECIALLY EAST OF A LINE FROM GREELEY...TO KEARNEY..TO ALMA NEBRASKA...INCLUDING ALL OF NORTH CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH/JCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT SUN MAY 27 2012
NEZ040-272145-
GREELEY NE-
400 PM CDT SUN MAY 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 445 PM
CDT...
AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF SCOTIA...OR 20 MILES SOUTHEAST OF
ORD...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GREELEY...
SPALDING...
LAT...LON 4174 9828 4156 9828 4141 9845 4142 9874
4174 9860 4175 9829
TIME...MOT...LOC 2100Z 213DEG 34KT 4145 9860
ROSSIThe Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
37 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
No damage was reported with this brief tornado touchdown.
Small tree branches were blown down at a home and hail of unknown size resulted in broken house windows and a broken windshield.
Numerous irrigation pivots were overturned along an approximately 6 mile long path from Wood River south to near Interstate 80. In Wood River, large trees were damaged or destroyed and power poles were knocked down. Heavy rain from these thunderstorms resulted in the intersection of 140th and Holling Roads, just south of town, being covered in water.
Damage to area crops, roofs and siding was reported.
Tree branches of 3 inches in diameter were blown down.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated between 60 and 70 mph.
Wind gusts estimated at 70 mph resulted in a grain bin being destroyed.
Wind gusts estimated at 70 mph resulted in 2 irrigation pivots being overturned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379870, 379871, 379873, 379874, 379876, 379877, 379882, 379878, 379879, 379941, 379883, 379884, 379885, 379886, 379887, 379890, 379891, 379892, 379894, 379893, 379895, 379898, 379900, 379901, 379902, 379903, 379906, 379908, 379909, 379910, 379912, 379914, 379916, 379917, 379918, 379919, 379920, 379942, 379921, 379922, and more.